Alert archive / Nevada / Flash Flood Warnings in 1997

Flash Flood Warning 14, NWS Las Vegas, NV

August 4, 1997Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 4, 1997, 10:59 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 1997, 10:59 PM PDT (05:59 UTC)
Expired
Aug 5, 1997, 2:00 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Lincoln County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 6.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1997-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1997-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
3317 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 050559
FFWLAS
NVC017-050900-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1059 PM PDT MON AUG 4 1997
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  200 AM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTH CENTRAL NEVADA
 
   ...NORTHEASTERN LINCOLN COUNTY
 
AT 1050 PM THE LINCOLN COUNTY SHERIFF'S OFFICE REPORTED THAT A WALL
OF WATER 6 FEET HIGH WAS FLOWING DOWN THE EAGLE VALLEY WASH IN
NORTHEAST LINCOLN COUNTY.  THIS IS WITHIN 20 MILES UPSTREAM OF THE
EAGLE VALLEY RESERVOIR.  AREAS IN THE WARNING INCLUDE THE FOUR
CAMPGROUNDS IN THE EAGLE VALLEY RESERVOIR AREA: RANCH CAMPGROUND...
HORSETHIEF GULCH CAMPGROUND...MEADOW VALLEY CAMPGROUND...AND SPRING
VALLEY STATE PARK.  THIS ALSO INCLUDES FURTHER DOWNSTREAM TO URSINE.
 
THERE ARE CURRENTLY NO THUNDERSTORMS IN THIS AREA...HOWEVER HEAVY
RAINFALL EARLIER IN THE DAY IS ASSUMED TO HAVE LED TO THIS REPORTED
FLOOD.
 
THIS IS A DANGEROUS SITUATION.  ALL PERSONS IN THIS AREA ARE ADVISED
TO MOVE TO HIGHER GROUND IMMEDIATELY.
 
THE LINCOLN COUNTY SHERIFF'S OFFICE IS ATTEMPTING SEARCH AND RESCUE
OPERATIONS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT W8HEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 8:52 PM PDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 4, 8:52 PM PDT, 2 hours 7 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
852 PM PDT MON AUG 4 1997

WEAK TROF SHOWS UP IN WATER VAPOR RIPPLING THRU CNTRL NV AND APPRS
TO BE CULPRIT TO SET OFF AREA STRONG TSTMS S-CNTRL NV THIS EVENING.
NEW ETA PICKS UP ON HIGH LVL JETLET AND KICKS SYS OFF INTO UT LATER
TON.  LOW LVL CONV BOUNDRY IN PLACE FROM VIRGIN RVR INTO LAS VEGAS
VLY...BUT CU FIELD ALSO APPRS MOSTLY FALLING APART IN THE SOUTH.
AT THIS TIME ONLY EXPECTING BRIEF GUSTY N WINDS TO MOVE INTO PARTS
OF XTRM SRN NV/NW AZ DURING THIS LATE EVENING. TINY AREA OF
LINGERING CNVCTN REMAINS OVER NV TEST SITE E OF BEATTY THAT CUD
DRIFT BACK INTO LINCOLN COUNTY LATER THIS EVENING AS WELL...SO WILL
MAINTAIN ISOLD THAT AREA THIS EVE.  ISOLD CONVCTN ALONG SIERRA
CREST THAT SPREAD BRIEFLY INTO OWENS VALLEY HAS ALMOST ENTIRELY
DSPTD.  FASCINATING SPREAD OF MCS REMNANTS N-NWRD ALONG MEX COAST
IN GULF OF CA THRUOUT THE DAY HAS APPRNTLY FALLEN APART.  STILL
MIGHT XPCT SOME SHALLOW SURGE UP INTO LOWER CO VLY LATER TON...BUT
PROBLY NOT TO XTNT IT WOULDVE HAD IF MCS HAD PERSISTED LATER.
LAS 0000.  MAC

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

Nearby

Flash Flood Warnings in Nevada, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.